Starting Klonopin Taper, Scared of the Horror Stories

Posted by njp1013 @njp1013, Jan 26, 2020

Hi all- I am expecting to get a plan from my psychiatrist to begin tapering down .5mg of klonopin 2x daily that I have been on for 4 months (I have been taking buspar for a month and hope to use that as my anxiety med, also am on 225 mg effexor daily), the stories on the internet about doing this are horrifying and right now i feel like the prospect of doing this is the #1 cause of my anxiety, feel like I’m getting ready for surgery or something. Has anyone gone thru this process and found it manageable? I need to hear it’s possible. Thanks.

@thankful

@elwooodsdad, @njp1013– I too have taken Klonopin/ Clonazepam for over 20 years and I just turned 68. I started taking 1.5 mg and after getting past much of my panic attacks and anxiety, I dropped down to 1 mg. and have been on that dose for close to 18 years. I have been keeping up with most of the posts about this drug on this site and much has been said about getting off because of possible issues with Alzheimer's and other memory issues. There has also been a fair amount of posts related to tapering to quickly and then not finding the same relief when going back to the original dose.
For me I don't want to find myself in that kind of situation, but nor do I want to look back and wished I had tapered off this drug.
My PCP & I have had these kind of discussions and in the end he leaves the decision in my hands. He doesn't have a strong opinion of getting off, but said he would support my decision and help with the taper if I decide to go that route.
I have posted on this before and said "If it's not broke why fix it" yet there is always that thought in my mind of do no harm.
Seems like every time I get close to making a decision to taper a trip is planned to fly some place, etc. and I decide to put this off till after the trip. This is where I am. Don't have any difinitive decisions as yet so sounds like I'm thinking like so many of you.
Open to your thoughts! Jim@thankful

Jump to this post

It is a dilemma for sure!

REPLY
@njp1013

Hi all..just wanted to update, I’m on day 8 having gone from 1 mg to .75 and things have been thankfully very uneventful. 2 more days then I reduce to .5, fingers crossed this is not a video game where the levels get progressively harder, we will see…

Jump to this post

Stay the course. Congratulations!

REPLY

thanks @helenfrances I talked to my psych yesterday he wants me to get off but to do it slowwwly. Give my body lots of time to adjust to each cut and build confidence so I know how my body reacts to one and what to expect. He says hold for now, I’ve cut by 50% in two weeks and that’s a lot so I’ve done good and my work is done for a while. 🙃now wait and adjust and let some time pass. Then cut again when I feel good for a while.

REPLY
@elwooodsdad

Breathing air is a risk factor for Alzheimer’s, cancer, heart disease, and whatever else lurks out there to escort us off this spinning orb…If medication is working, and absent sure and certain knowledge that taking them under care of a physician that continued use would absolutely cause an avoidable physical/mental issue, I support taking medication. Taking medication responsibly is not a sign of weakness any more than self tapering is a sign of strength. I get that some just have an issue regarding taking pills. They are prescribed for a reason…

Jump to this post

@elwooodsdad hi I completely agree taking meds has nothing to do with strength or weakness. I don’t want to give the wrong impression or pill shame. I’m trying this because my psych recommends it and also bc I have ocd and my current fixation seems to be klonopin, so if I’m not taking it then I don’t have to worry about it and I think that would help me more than the med does (which it does). if I could take it without worrying about it like I do effexor and buspar id probably keep taking it, but for me and the way my brain works just can’t seem to do that. It’s a net stressor for me. But every body is different and needs to do what makes them ok.

REPLY
@njp1013

@elwooodsdad hi I completely agree taking meds has nothing to do with strength or weakness. I don’t want to give the wrong impression or pill shame. I’m trying this because my psych recommends it and also bc I have ocd and my current fixation seems to be klonopin, so if I’m not taking it then I don’t have to worry about it and I think that would help me more than the med does (which it does). if I could take it without worrying about it like I do effexor and buspar id probably keep taking it, but for me and the way my brain works just can’t seem to do that. It’s a net stressor for me. But every body is different and needs to do what makes them ok.

Jump to this post

What exactly do you worry about when taking Klonopin?

REPLY

@sears my main fear is that I will eventually will have to stop as my psych does not see it as a long term solution. So I am very reluctant to become too comfortable with it.

REPLY
@jimhd

Hi, Jim @thankful

I'll be 70 in August and I've been taking Clonazepam since 2016. My prescription is 1mg at bedtime and a second as needed. I rarely take the second one, mostly if I can't get to sleep. Initially it was for anxiety, and I suppose it's helpful for that, but along the way I found that it has stopped my flailing and kicking, acting out my dreams. It may not be doing anything for my anxiety, but it's really effective for my wife's anxiety. Of all of the meds I've taken, that's one she doesn't want me to stop.

I did try to taper off it a few years ago, cut down from 1mg to.75mg for a week, but decided that I needed sleep more than I wanted to be off Clonazepam.

Jim

Jump to this post

@jimhd– Interesting. It seems that the vast majority of people taking this drug chose to take it in the evening before bed to help them sleep as well. For me I have always taken it in the morning because the daytime was when I experienced my anxiety & panis issues.
I have always sleep well and have been on Cpap therapy for as long as taking Clonazepam. Jim@thankful

REPLY
@elwooodsdad

Breathing air is a risk factor for Alzheimer’s, cancer, heart disease, and whatever else lurks out there to escort us off this spinning orb…If medication is working, and absent sure and certain knowledge that taking them under care of a physician that continued use would absolutely cause an avoidable physical/mental issue, I support taking medication. Taking medication responsibly is not a sign of weakness any more than self tapering is a sign of strength. I get that some just have an issue regarding taking pills. They are prescribed for a reason…

Jump to this post

@elwooodsdad– Well said!! Jim@thankful

REPLY
@thankful

@elwooodsdad– Well said!! Jim@thankful

Jump to this post

Obesity, lack of exercise, eating food high in cholesterol are often contributors to heart disease.

REPLY
@thankful

@jimhd– Interesting. It seems that the vast majority of people taking this drug chose to take it in the evening before bed to help them sleep as well. For me I have always taken it in the morning because the daytime was when I experienced my anxiety & panis issues.
I have always sleep well and have been on Cpap therapy for as long as taking Clonazepam. Jim@thankful

Jump to this post

Jim @thankful I've taken a daytime pill when I knew something stressful was going on that day.

REPLY
@njp1013

@sears my main fear is that I will eventually will have to stop as my psych does not see it as a long term solution. So I am very reluctant to become too comfortable with it.

Jump to this post

I know EXACTLY how you feel. Fear of the unknown.

REPLY

Yeah I think for people who are prescribed this for anxiety it’s different than those for insomnia. we are anxious by nature and tend to ruminate. For me going slow and gathering information about how I feel and for how long after a step down helps. Make the unknown more known. some of the withdrawal effects I felt earlier in the week are getting better so that’s a good sign and helps me build confidence that I can do this again.

REPLY
Please sign in or register to post a reply.